Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 206, NWS Topeka, KS

August 17, 2005Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2005, 3:45 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 3:45 PM CDT (20:45 UTC)
Expired
Aug 17, 2005, 4:31 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 172045
SVRTOP
KSC117-131-172130-
/O.NEW.KTOP.SV.W.0206.050817T2045Z-050817T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS
  WESTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF VERMILLION...OR ABOUT 15 MILES EAST OF MARYSVILLE...
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERMILLION...
  AXTELL...
  BAILEYVILLE...
  CENTRALIA...
  SENECA...
  ONEIDA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3991 9641 3969 9640 3967 9592 3996 9592

$$
3 follow-up statements
000 
WWUS53 KTOP 172108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT WED AUG 17 2005

KSC117-131-172130-
/O.CON.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/
NEMAHA-MARSHALL-
407 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR EAST
CENTRAL MARSHALL AND CENTRAL NEMAHA COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF CENTRALIA...OR ABOUT 25 MILES EAST OF
MARYSVILLE...MOVING EAST AT 30 MPH.

CENTRALIA AND VERMILLION ARE IN THE PATH OF THIS STORM.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3981 9627 3970 9629 3966 9592 3982 9591

$$
000 
WWUS53 KTOP 172117
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT WED AUG 17 2005

KSC117-172126-
/O.CAN.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/
MARSHALL-
416 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

THE STORM HAD MOVED EAST OUT OF THE AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591

$$

KSC131-172130-
/O.CON.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/
NEMAHA-
416 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
CENTRAL NEMAHA COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRALIA...OR ABOUT 28 MILES EAST OF MARYSVILLE...
MOVING EAST AT 25 MPH.

OTHER LOCATIONS IMPACTED INCLUDE...
GOFF.

LARGE HAIL...VERY HEAVY RAIN AND STRONG WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591

$$
000 
WWUS53 KTOP 172131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED AUG 17 2005

KSC131-172140-
/O.EXP.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/
NEMAHA-
430 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEMAHA COUNTY EXPIRED
AT 430 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT BRIEF HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM AS IT MOVES SOUTHEAST AT 30 MPH 
TOWARD GOFF...CORNING AND WETMORE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT WED AUG 17 2005

.DISCUSSION...

TONIGHT AND THURSDAY...WATER VAPOR AND PROFILERS SHOWING INITIAL
SHORTWAVE OVER CENTRAL KANSAS HELPING SUSTAIN A STRONG/SEVERE
THUNDERSTORM ACROSS NORTHERN COUNTIES. OTHER SHOWERS TRYING TO
DEVELOP AS WELL ACROSS THE NORTHEAST CORNER OF THE CWA AS WELL...BUT
EXPECT THEM TO SHIFT EAST OF THE CWA AND WEAKEN AFTER 00Z. AFTER
THAT WILL LOOK WESTWARD FOR NEW DEVELOPMENT AHEAD OF SECOND UPPER
WAVE IN CO NEAR BOUNDARY IN WESTERN KS WHICH WOULD SPREAD EAST AND
NORTHEAST. THE BETTER CHANCES OF THIS ACTIVITY CLIPPING THE CWA WILL
BE ACROSS THE NORTHERN AREAS WITH ONLY A SLIGHT CHANCE ACROSS THE
FAR SOUTH....MAINLY AFTER MIDNIGHT. HAVE LOWERED POPS ACROSS THE CWA
AS MODELS HAVE BACKED OFF ON POPS FOR TONIGHT AS BETTER LIFT PASSES
TO THE NORTH. NOT MUCH CHANGE EXPECTED WITH CURRENT FORECAST LOWS IN
THE UPPER 60S NORTH AND LOWER 70S SOUTH WITH THE HIGHER DEWPOINTS.
AS THE SECOND WAVE EXITS OFF TO THE NORTHEAST OF THE CWA IN THE
MORNING...EXPECT ANY CONVECTION IN THE AREA EARLY...WOULD MOVE EAST
OF THE CWA BY NOON...AND WILL KEEP A SLIGHT CHANCE IN THE
MORNING...THEN DRY IN THE AFTERNOON...BUT DOES NOT LOOK AS
IMPRESSIVE AS EARLIER MODEL RUNS. TEMPERATURES AT 850 RISE RAPIDLY
BEHIND THE WAVE INTO THE 24-27 DEGREE RANGE NORTHEAST TO SOUTHWEST
RESPECTIVELY BY THURSDAY AFTERNOON. WILL NOT GO AS HIGH AS GFS...BUT
STILL KEEP HIGHS IN THE MID 90S MOST AREAS AS MORNING CLOUDS
DECREASE WEST TO EAST BY MIDDAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...AN INTENSE 5H TROUGH WILL MOVE
EAST ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING. LOW-LEVEL CAA ON WEST SIDE OF THE
TROUGH AXIS WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS THE CENTRAL
PLAINS ON FRIDAY. THE COLD FRONT SHOULD BE MOVING INTO THE NORTHWEST
COUNTIES OF THE CWA LATE FRIDAY AFTERNOON/FRIDAY EVENING. GIVEN AN
ENVIRONMENT AHEAD OF THE COLD FRONT WITH MODERATE VERTICAL WIND
SHEAR AND FCST CAPES OF 2000 TO 4000 J/KG...THUNDERSTORMS THAT
DEVELOP ALONG THE COLD FRONT LATE FRIDAY AFTERNOON MAY BECOME SEVERE
ACROSS THE NORTHERN COUNTIES. THE PRIMARY THREAT WOULD BE FROM LARGE
HAIL AND DAMAGING OUTFLOW WINDS. THE COLD FRONT WILL MOVE SOUTHWARD
ACROSS THE CWA DURING THE NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG AND NORTH OF THE COLD FRONT. THE RAIN MAY END
ACROSS THE NORTHERN COUNTIES LATE FRIDAY NIGHT...ESPECIALLY IF FROPA
IS A BIT FASTER THAN FORECASTED. FRIDAY HIGHS WILL BE WARM AHEAD OF
THE FRONT WITH HIGHS IN THE LOWER TO MID 90S. HOPEFULLY ANY LOW
STRATUS THAT MAY DEVELOP IN THE MORNING WILL MIX OUT BY NOON.

SATURDAY...THE COLD FRONT WILL PUSH SOUTH INTO THE SOUTHEAST KS BY
NOON. THIS SHOULD BRING AN END TO THE RAIN FROM NORTH TO SOUTH
ACROSS THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS. SKIES
SHOULD CLEAR FROM NORTH TO SOUTH DURING THE AFTERNOON HOURS AS
COOLER AND DRIER AIR ADVECTS SOUTHWARD BEHIND THE FRONT THROUGH THE
DAY. AFTERNOON HIGHS ON SATURDAY WILL BE IN THE LOWER TO MID 80S.

SUNDAY THROUGH WEDNESDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL
EXTEND FROM THE MID MS RIVER VALLEY WEST-SOUTHWEST INTO SOUTHERN
OK/NORTH TX. THE SURFACE RIDGE WILL SLOWLY MOVE EAST AND ALLOW
DEEPER GULF MOISTURE TO ADVECT NORTHWEST ACROSS THE HIGH PLAINS.
AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP DUE TO UPSLOPE FLOW
OVER EASTERN CO AND WESTERN NE. WITH AN UPPER LEVEL RIDGE OVER THE
WESTERN HIGH PLAINS THE MID LEVEL WINDS LOOK TOO WEAK TO MOVE STORMS
MUCH FARTHER EAST THAN WEST CENTRAL KS. I PLACED 14 POPS EARLY NEXT
WEEK IN CASE THE STORMS THAT DEVELOP OVER THE HIGH PLAINS DO MAKE IT
FARTHER EAST. HIGH TEMPERATURES EARLY NEXT WEEK WILL BE IN THE 80S
WITH LOWS IN THE 60S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 1:40 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT WED AUG 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
140 PM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE BETTER
CHANCES WILL BE ACROSS AREAS TO THE NORTH OF HIGHWAY 24.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED
FLOODING TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH
THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT TO THE NORTH OF
HIGHWAY 24.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 17, 12:58 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     6 N BELLEVILLE          39.91N 97.63W
08/17/2005  70 MPH           REPUBLIC           KS   LAW ENFORCEMENT

            SHERIFF DEPUTY ESTIMATED WINDS 50-70 MPH ON HIGHWAY 81.

&&

STRASSBERG
Local storm report, Aug 17, 1:15 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 NW MUNDEN             39.94N 97.58W
08/17/2005  0.88 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Aug 17, 1:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      5 E REPUBLIC            39.92N 97.73W
08/17/2005                   REPUBLIC           KS   TRAINED SPOTTER

            SPOTTER MEASURED 2.30 INCHES OF RAINFALL IN ABOUT 45
            MINUTES 1 MILE ESE OF REPUBLIC. HIS SONS ALSO REPORTED
            WATER OVER THE TOP OF SECONDARY ROADS 5 MILES EAST OF
            REPUBLIC.

&&

STRASSBERG
Local storm report, Aug 17, 3:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             MARYSVILLE              39.84N 96.65W
08/17/2005  1.00 INCH        MARSHALL           KS   LAW ENFORCEMENT

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:50 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington55 min
Aug 17, 2:58 PM CDTSevere Thunderstorm WarningTOPMarshall47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.